Inventiones mathematicae

, Volume 218, Issue 3, pp 657–720 | Cite as

Koszul modules and Green’s conjecture

  • Marian Aprodu
  • Gavril FarkasEmail author
  • Ştefan Papadima
  • Claudiu Raicu
  • Jerzy Weyman


We prove a strong vanishing result for finite length Koszul modules, and use it to derive Green’s conjecture for every g-cuspidal rational curve over an algebraically closed field \({{\mathbf {k}}}\), with \({\text {char}}({{\mathbf {k}}})=0\) or \({\text {char}}({{\mathbf {k}}})\ge \frac{g+2}{2}\). As a consequence, we deduce that the general canonical curve of genus g satisfies Green’s conjecture in this range. Our results are new in positive characteristic, whereas in characteristic zero they provide a different proof for theorems first obtained in two landmark papers by Voisin. Our strategy involves establishing two key results of independent interest: (1) we describe an explicit, characteristic-independent version of Hermite reciprocity for \({{\mathfrak {s}}}{{\mathfrak {l}}}_2\)-representations; (2) we completely characterize, in arbitrary characteristics, the (non-)vanishing behavior of the syzygies of the tangential variety to a rational normal curve.



We acknowledge with thanks the contribution of A. Suciu. This project, including the companion paper [2], started with the paper [23], and since then we benefited from numerous discussions with him. We warmly thank A. Beauville, L. Ein, D. Eisenbud, B. Klingler, P. Pirola, F.-O. Schreyer and C. Voisin for interesting discussions related to this circle of ideas. We are particularly grateful to R. Lazarsfeld who read an early version of the paper and suggested many improvements which significantly clarified the exposition. Aprodu was partially supported by the Romanian Ministry of Research and Innovation, CNCS - UEFISCDI, grant PN-III-P4-ID-PCE-2016-0030, within PNCDI III. Farkas was supported by the DFG grant Syzygien und Moduli. Raicu was supported by the Alfred P. Sloan Foundation and by the NSF Grant No. 1600765. Weyman was partially supported by the Sidney Professorial Fund and the NSF grant No. 1802067.


  1. 1.
    Akin, K., Buchsbaum, D., Weyman, J.: Schur functors and Schur complexes. Adv. Math. 44, 207–278 (1982)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Aprodu, M., Farkas, G., Papadima, Ş., Raicu, C., Weyman, J.: Topological Invariants of Groups and Koszul Modules. arXiv:1806.01702
  3. 3.
    Aprodu, M., Nagel, J.: Koszul Cohomology and Algebraic Geometry. AMS University Lecture Series, vol. 52. American Mathematical Society (2010)Google Scholar
  4. 4.
    Bopp, C., Schreyer, F.-O.: A Version of Green’s Conjecture in Positive Characteristics. arXiv:1803.10481
  5. 5.
    Coskun, I., Riedl, E.: Normal Bundles of Rational Curves on Complete Intersections. arXiv:1705.08441
  6. 6.
    Dimca, A., Papadima, S., Suciu, A.: Topology and geometry of cohomology jump loci. Duke Math. J. 148, 405–457 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Ein, L., Lazarsfeld, R.: Tangent developable surfaces and syzygies of generic canonical curves, in preparation, to appear in the Bulletin of the AMSGoogle Scholar
  8. 8.
    Eisenbud, D.: Green’s conjecture: an orientation for algebraists. In: Free Resolutions in Commutative Algebra and Algebraic Geometry (Sundance 1990), Research Notes in Mathematics, vol. 2, pp. 51–78. Jones and Bartlett, Boston (1992)Google Scholar
  9. 9.
    Eisenbud, D.: The Geometry of Syzygies. A Second Course in Commutative Algebra and Algebraic Geometry. Graduate Texts in Mathematics, vol. 229. Springer, New York (2005)zbMATHGoogle Scholar
  10. 10.
    Eisenbud, D., Harris, J.: Limit linear series: basic theory. Invent. Math. 85, 337–371 (1986)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Eisenbud, D., Schreyer, F.-O.: Equations and Syzygies of K3 Carpets and Unions of Scrolls. arXiv:1804.08011
  12. 12.
    Farkas, G.: Koszul divisors on moduli spaces of curves. Am. J. Math. 131, 819–869 (2009)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Fulton, W., Harris, J.: Representation theory. A first course. Graduate Texts in Mathematics, vol. 129. Springer, New York (1991)zbMATHGoogle Scholar
  14. 14.
    Green, M.: Koszul cohomology and the geometry of projective verieties. J. Differ. Geom. 19, 125–171 (1984)CrossRefGoogle Scholar
  15. 15.
    Green, M., Lazarsfeld, R.: Higher obstructions to deforming cohomology groups of line bundles. J. Am. Math. Soc. 4, 87–103 (1991)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hartshorne, R.: Algebraic Geometry, Springer Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)Google Scholar
  17. 17.
    Hartshorne, R.: Generalized divisors on Gorenstein curves and a theorem of Noether. J. Math. Kyoto Univ. 26, 375–386 (1986)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Hassett, B., Hyeon, D.: Log canonical models for the moduli space of curves: the first divisorial contraction. Trans. Am. Math. Soc. 361, 4471–4489 (2009)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Hermite, C.: Sur la theorie des fonctions homogenes à deux indéterminées. Camb. Dublin Math. J. 9, 172–217 (1854)Google Scholar
  20. 20.
    Jantzen, J.C.: Representations of Algebraic Groups, Pure and Applied Mathematics. Academic Press, New York (1987)Google Scholar
  21. 21.
    Kaji, H.: On the tangentially degenerate curves. J. Lond. Math. Soc. 33, 430–440 (1986)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Macdonald, I.G.: Symmetric Functions and Hall Polynomials. Oxford Mathematical Monographs. Oxford University Press (1995)Google Scholar
  23. 23.
    Papadima, S., Suciu, A.: Vanishing resonance and representations of Lie algebras. J. Reine Angew. Math. 706, 83–101 (2015)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Schreyer, F.-O.: Syzygies of Curves with Special Pencils, Ph.D. Thesis, Brandeis University (1983)Google Scholar
  25. 25.
    Schreyer, F.-O.: Syzygies of canonical curves and special linear series. Mathematische Annalen 275, 105–137 (1986)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Schubert, D.: A new compactification of the moduli space of curves. Compos. Math. 78, 297–313 (1991)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Smyth, D.: Modular compactifications of the space of pointed elliptic curves I. Compos. Math. 147, 877–913 (2011)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Voisin, C.: Green’s generic syzygy conjecture for curves of even genus lying on a K3 surface. J. Eur. Math. Soc. 4, 363–404 (2002)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Voisin, C.: Green’s canonical syzygy conjecture for generic curves of odd genus. Compos. Math. 141, 1163–1190 (2005)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Wahl, J.: Gaussian maps on algebraic curves. J. Differ. Geom. 32, 77–98 (1990)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Weyman, J.: Cohomology of Vector Bundles and Syzygies, Cambridge Tracts in Mathematics. Cambridge University Press (2003)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Marian Aprodu
    • 1
    • 2
  • Gavril Farkas
    • 3
    Email author
  • Ştefan Papadima
    • 1
  • Claudiu Raicu
    • 1
    • 4
  • Jerzy Weyman
    • 5
    • 6
  1. 1.Simion Stoilow Institute of MathematicsBucharestRomania
  2. 2.Faculty of Mathematics and Computer ScienceUniversity of BucharestBucharestRomania
  3. 3.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany
  4. 4.Department of MathematicsUniversity of Notre DameNotre DameUSA
  5. 5.Department of MathematicsUniversity of ConnecticutStorrsUSA
  6. 6.Institute of MathematicsUniwersytet JagiellońskiKrakówPoland

Personalised recommendations